Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 326, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 2, 2003, 9:41 PM CDT for Chilton County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2003, 9:41 PM CDT (02:41 UTC)
- Expired
- Jun 2, 2003, 10:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Chilton County, AL
The radar
The Birmingham radar (KBMX), 40 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 9:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1648 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
941
WUUS54 KBMX 030241
SVRBHM
ALC021-030330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
941 PM CDT MON JUN 2 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHILTON COUNTY IN ALABAMA
* UNTIL 1030 PM CDT
* AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF CLANTON...MOVING NORTHEAST
AT 20 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...INGRAM...
JEMISON...MAPLESVILLE AND THORSBY.
TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT
FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3279 8689 3309 8665 3303 8654 3293 8653
3281 8647 3272 8665 3272 8670 3268 8671
3267 8676
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:23 PM CDT, 7 hours 18 minutes earlier.
Area forecast discussion, Jun 2, 2:23 PM CDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 223 PM CDT MON JUN 02 2003 THE SFC LOW OVER THE LOWER MS RIVER VALLEY CONTINUES TO DEEPEN AND MOVE TO THE E-NE. EXPECT THE SHOWERS AND STORMS TO INCREASE INTO THE NIGHT TIME HOURS FOR US. A COUPLE OF STORMS MAY REACH SEVERE LIMITS TONIGHT AND TOMORROW. WARM FRONT ASSOCIATED WITH SFC LOW WILL CONTINUE TO MOVE NORTHWARD ACROSS THE CWA. THIS WILL PUT US IN THE WARM SECTOR OVERNIGHT KEEPING LOWS NEAR 70 FOR EVERYONE. TRAILING COOL FRONT SHOULD PUSH ALL THE WAY THROUGH THE CWA BY MID-DAY ON WEDNESDAY. EVERYONE SHOULD SEE RAIN BETWEEN NOW AND THEN. SOME MORE THAN OTHERS OF COURSE. MID TO HIGH CLOUDS RETURN ON THURSDAY FROM THE ACTIVITY THAT WILL BE TAKING PLACE BACK TO OUR WEST. RAIN CHANCES LOOKING PRETTY GOOD FOR THE WEEKEND AS WX PARAMETERS LINE-UP OVER US IN THE SWRLY FLOW. BHM 070/079 064/080 060/ 7+30 MGM 072/083 067/084 064/ 4+42 .BHM...NONE.
Hazardous weather outlook, Jun 2, 1:30 PM CDT, 8 hours 11 minutes before
ALZ011>015-017>050-022030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT MON JUN 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A WARM FRONT WILL MOVE NORTHWARD ACROSS THE STATE THIS AFTERNOON AND EVENING WHICH WILL BRING MOIST AND UNSTABLE AIR BACK INTO THE AREA. AN APPROACHING LOW PRESSURE SYSTEM ALONG WITH AN UPPER LEVEL DISTURBANCE WILL COMBINE TO BRING SHOWERS AND THUNDERSTORMS ACROSS WEST ALABAMA THIS AFTERNOON AND TO THE REST OF THE STATE THROUGH THE OVERNIGHT HOURS. SOME STORMS WILL BE STRONG WITH AN ISOLATED SEVERE THUNDERSTORM POSSIBLE. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE STRONG GUSTY WINDS, HAIL, AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... A WEAK COLD FRONT WILL MAKES ITS WAY THROUGH THE STATE ON TUESDAY. SOME STRONG STORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING. ON WEDNESDAY...THE FRONTAL BOUNDARY HANGS AROUND SOUTHEAST ALABAMA AS MOIST AND UNSTABLE AIR WILL STILL BE IN PLACE AND MAKE CONDITIONS FAVORABLE FOR STRONG THUNDERSTORMS. FOR THE WEEKEND...ANOTHER COLD FRONT WILL APPROACH ALABAMA...WITH THE POSSIBILITY OF STRONG THUNDERSTORMS FOR SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SEVERE STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER THEY ARE ADVISED TO KEEP UP WITH THE LATEST WEATHER CONDITIONS FOR TODAY AND TONIGHT.
In the hours before
Local storm report, Jun 2, 8:39 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
839 PM CDT MON JUN 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM SUTTLE AL 1.75 IN HAIL
06/02/03 PERRY PUBLIC REPORT OF GOLF
BALL SIZE HAIL ON STATE
HIGHWAY 14 NEAR SUTTLELocal storm report, Jun 2, 8:56 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
856 PM CDT MON JUN 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM BILLINGSLEY AL 0.75 IN HAIL
06/02/03 AUTAUGA MONTGOMERY TELEVISION
STATION REPORTED PENNY
SIZE HAIL NEAR
BILLINGSLEYLocal storm report, Jun 2, 8:59 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
859 PM CDT MON JUN 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM SYLVAN SPRINGS AL 0.75 IN HAIL
06/02/03 JEFFERSON SPOUSE OF WEATHER SERVICE
EMPLOYEE REPORTED PENNY
SIZE HAIL NEAR SYLVAN
SPRINGSLocal storm report, Jun 2, 9:03 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
903 PM CDT MON JUN 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0842 PM BESSEMER AL 1.25 IN HAIL
06/02/03 JEFFERSON PUBLIC REPORT OF HALF
DOLLAR SIZE HAIL IN
BESSEMERSpecial weather statement, Jun 2, 9:11 PM CDT, 30 minutes before
ALZ025-030315- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 911 PM CDT MON JUN 2 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR SHELBY COUNTY UNTIL 1015 PM CDT... .FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS OF 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 909 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER CALERA...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MONTEVALLO... CALERA...ALABASTER...COLUMBIANA...PELHAM...WILSONVILLE...OAK MOUNTAIN STATE PARK AND CHELSEA THROUGH 1015 PM CDT. LAT...LON 3311 8695 3341 8674 3338 8639 3304 8656
Local storm report, Jun 2, 9:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
917 PM CDT MON JUN 02 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM KENNEDY AL 0.75 IN HAIL
06/02/03 LAMAR COUNTY SHERIFFS OFFICE
REPORTED PENNY SIZE HAIL
SOUTH OF KENNEDY.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:24 PM CDT | Tornado Warning | BMX | Tuscaloosa | 36 min |
| Jun 2, 7:38 PM CDT | Tornado Warning | BMX | Jefferson | 37 min |
| Jun 2, 7:41 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 34 min |
| Jun 2, 7:48 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 42 min |
| Jun 2, 7:58 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 62 min |
| Jun 2, 8:07 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 53 min |
| Jun 2, 8:15 PM CDT | Tornado Warning | BMX | Jefferson | 30 min |
| Jun 2, 8:16 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 44 min |
| Jun 2, 8:41 PM CDT | Tornado Warning | BMX | Jefferson, Shelby | 49 min |
| Jun 2, 8:45 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion | 45 min |
| Jun 2, 8:50 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 55 min |
| Jun 2, 8:55 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 20 min |
| Jun 2, 8:57 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 48 min |
| Jun 2, 9:13 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 62 min |
| Jun 2, 9:19 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 56 min |
| Jun 2, 9:28 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 47 min |
| Jun 2, 9:42 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.